Labels outline the risk to newborns whose mothers took the drug in third trimester
TUESDAY, Feb. 22 (HealthDay News) -- The U.S. Food and Drug Administration has notified health care providers that the Pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels include additional and consistent information regarding the potential risk for abnormal muscle movements (extrapyramidal signs [EPS]) and withdrawal symptoms among newborns whose mothers received the drugs in the third trimester of pregnancy.
The drug labels were updated based on information from the FDA's Adverse Event Reporting System database, which revealed 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs. Most cases were attributable to multiple factors, but some neonatal EPS and withdrawal cases may have occurred due to antipsychotics alone.
The symptoms of EPS and withdrawal in infants include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. Symptoms may subside in a few hours or days and may not require treatment, but some newborns may require longer hospitalizations.
According to the FDA, "health care professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their health care professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment."